Ohio, 2021

Winter Storm and Winter Weather in Ohio, February 10 to 11, 2021

February 10 to 11, 2021 · NWS RLX · 8 events in 8 counties and zones

A high impact event affected extreme southeast Ohio beginning on the morning of February 10th, as a wave of precipitation pressed into the area in response to a stationary boundary in close proximity. This resulted in a mixed bag of winter precipitation across the area, with significant ice accumulations occur in far southern Ohio.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A high impact event affected extreme southeast Ohio beginning on the morning of February 10th, as a wave of precipitation pressed into the area in response to a stationary boundary in close proximity. This resulted in a mixed bag of winter precipitation across the area, with significant ice accumulations occur in far southern Ohio. In Jackson and Lawrence Counties widespread power outages were reported by the Emergency Managers as ice accumulated along the power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 10, 2:38 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Feb 10, 2:38 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
238 PM EST Wed Feb 10 2021

.SYNOPSIS...
Several weather disturbances bring a mixed bag of wintry
precipitation types through Friday. Colder temperatures and
periods of snow showers will follow into the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 235 PM Wednesday...

Forecast challenges through this period continue to focus on
temperature forecasts at the surface and aloft with a very sharp
gradient in precipitation types expected late this afternoon and
continuing through Thursday evening. Substantial differences in
wintry precipitation types are likely over rather short distances
with a sharp precipitation type gradient.

In the absence of proximity soundings, have largely depicted
initial temperatures aloft based on current observed
precipitation type and radar data, blending into the 12Z NAM
and 15Z RAP as we move forward in time. Guidance has been
trending slightly weaker with the warm nose, especially across
the northern half of the forecast area heading into this evening
with a net result of less freezing rain potential and more
sleet or even snow potential. Across these areas (covered by
advisories) snow accumulations of 2 to 3 inches, ice
accumulations of a light glaze to perhaps a tenth of an inch,
and sleet accumulations of a trace to around quarter of an inch
will be possible. In our mountain zones, currently covered by
winter storm warnings, snow accumulations of 3 to 5 inches with
some locally higher amounts up to 8 inches, ice accumulations of
a light glaze to a tenth of an inch, and sleet accumulations up
to half an inch will be possible. Best chances for impactful
freezing rain tonight will be across NE KY and W WV where
guidance continues to suggest ice accumulations a quarter third
of an inch with local amounts in excess of four tenths of an
inch possible. As cold air sinks south Thursday morning these
locations transition to all snow with a couple inches expected.
Further east in the warning overall freezing rain totals have
come down slightly due to an increased sleet forecast. For the
Charleston area, now expecting a tenth to two tenths of an inch
of ice along with a quarter to half an inch of sleet followed by
1 to 3 inches of snow Thursday morning.

Father south, precipitation through much of this evening into
the very early hours Thursday will fall largely as rain. As the
aforementioned cold air continues to sink south during the
morning, will likely see pockets transitioning over to freezing
rain. Did elect to issue an ice storm warning for our SW VA
counties in collaboration with our neighboring offices for
Thursday into Friday morning. Went on the lower side of guidance
for temperatures here and confidence levels are just barely
sufficient to pull the trigger. Here, precipitation type will
either be freezing rain or a cold rain and the lack of other
wintry precipitation types is why we went with an ice storm
warning over a winter storm warning. Should the surface
temperature forecast come in as advertised, a tenth to a
quarter of an inch is expected, with localized amounts
approaching four tenths of an inch, especially across the
northwestern halves of these counties.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 145 PM Wednesday...

As the frontal boundary and inverted trough that is creating
this wintry mixed bag of weather over the area moves east
through early Thursday night, snow tapers off to just chances
across the area, with the exception of the far south where it
will still be warm enough to promote rain or freezing rain
dependent upon surface temperatures. Snow accumulations taper
off with generally around an additional 1-2 inches in the
northeast WV mountains and less than an inch on average across
the lowlands. The event ends with a changeover to freezing rain
in the higher terrain along the mountains before completely
ending by late Friday morning.

This will allow the area to endure a short break for the rest
of Friday with temperatures moderating to above freezing for
most of the area, excluding the highest elevations. Another
system, forcast to originate in the Gulf, will traverse north
across the area promoting chances of rain across the southern
half of the CWA with possible freezing rain where areas drop to
below freezing at the surface into Saturday morning. Chances
will eventually make their way up to the northern fringes of
the CWA through the daytime. This will create a setup of a
possible wintry mix precipitation regime which will transition
to an all snow regime by nightfall.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 145 PM Wednesday...

The aforementioned feature will exit Sunday morning taking any
chances of snow with it. The Euro and GFS are confident at
another system developing and affecting the area during the new
work weak, however the Canadian is struggling with timing and
location. The long range models do indicate an active period of
unsettled weather so decided to accept a blend of models which
equated to chance or better POPs for the rest of the extended
period. Good news is, that as the polar low to the north dips
south and slides east near the area, temperatures will have
dropped enough to promote all snow showers instead of the messy
wintry mix that the area will have dealt with in the previous
periods. Although temperatures will not be as cold as we
previously thought, they will be sufficient enough to make the
precipitation type easier to forecast during this period.
Temperatures do moderate at the end of this period starting
Tuesday and beyond as the polar low shifts northeast out of the
area.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 1230 PM Wednesday...

A true mixed bag of weather conditions are expected through this
TAF period. Should see a fairly tight gradient of wintry
precipitation types with rain to the south, then freezing rain,
sleet and finally snow. This transition line will lift slowly to
the north through late this afternoon, sinking back to the south
overnight. Flight conditions slowly worsen at the terminals with
all terminals dipping to IFR or worse by 00Z.

Weak north-northeasterly surface winds gradually shift north by
Thursday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Weather types may differ over very small
distances this afternoon and tonight. Visibility reductions
largely contingent on very difficult precipitation type
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
BKW CONSISTENCY  M    H    M    H    H    H    H    L    H    L    H    H
EKN CONSISTENCY  M    H    H    H    M    M    H    H    H    H    H    H
PKB CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    L    L    H    H    H    H

AFTER 18Z THURSDAY...
IFR possible in a wintry mix through Friday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 7 AM EST Friday for WVZ007>011-
     016>020-027>032-039-040-517>522-524-525.
     Winter Storm Warning until 7 AM EST Friday for WVZ005-006-
     013>015-024>026-523-526.
     Winter Weather Advisory from 1 AM Thursday to 7 AM EST Friday
     for WVZ033-034-515-516.
OH...Winter Weather Advisory until 7 AM EST Friday for OHZ075-076-
     083>087.
KY...Winter Storm Warning until 7 AM EST Friday for KYZ101>103-105.
VA...Ice Storm Warning from 7 AM Thursday to 7 AM EST Friday for
     VAZ003-004.

&&

SYNOPSIS...JP/JZ
NEAR TERM...JP
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...JP
Hazardous weather outlook, Feb 10, 5:57 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
557 PM EST Wed Feb 10 2021

OHZ075-076-084-WVZ010-011-016-018-020-027>032-039-040-517>522-524-
525-112300-
Athens-Washington-Vinton-Pleasants-Tyler-Roane-Calhoun-Doddridge-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Southeast Pocahontas-Northwest Randolph-
557 PM EST Wed Feb 10 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083-085>087-WVZ005>009-013>015-017-019-024>026-523-
526-112300-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam-Kanawha-Wirt-
Ritchie-Mingo-Logan-Boone-Northwest Pocahontas-Southeast Randolph-
557 PM EST Wed Feb 10 2021

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northeast
West Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ033-034-515-516-112300-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
557 PM EST Wed Feb 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM THURSDAY TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for portions of southeast West
Virginia and southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-112300-
Dickenson-Buchanan-
557 PM EST Wed Feb 10 2021

...ICE STORM WARNING IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-112300-
Perry-Morgan-
557 PM EST Wed Feb 10 2021

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Tonight.

Light snow may occur across the area. A few slick spots may result in
on area roads.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The threat for light snow will continue Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Meigs

When
February 10, 6:00 PM EST to February 11, 9:00 AM EST
Where
Meigs forecast zone
Reported by
CoCoRaHS
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Winter Storm, Lawrence

When
February 10, 6:00 PM EST to February 11, 9:00 AM EST
Where
Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 10, 6:00 PM EST to February 11, 9:00 AM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

Winter Weather, Morgan

When
February 10, 6:00 PM EST to February 11, 9:00 AM EST
Where
Morgan forecast zone
Reported by
COOP Observer
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Winter Weather, Vinton

When
February 10, 6:00 PM EST to February 11, 9:00 AM EST
Where
Vinton forecast zone
Reported by
COOP Observer
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Winter Storm, Gallia

When
February 10, 6:00 PM EST to February 11, 9:00 AM EST
Where
Gallia forecast zone
Reported by
COOP Observer
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 10, 6:00 PM EST to February 11, 9:00 AM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Winter Weather, Athens

When
February 10, 7:00 PM EST to February 11, 9:00 AM EST
Where
Athens forecast zone
Reported by
CoCoRaHS
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941951, 941953, 941954, 941955, 941956, 945290, 945301, 941950.